Case Study Pg 204: Essentials of Critical Care Nursing
Mrs. K., A 68 year-old white woman, has been admitted to the critical care unit with shortness of breath at rest. Vital signs are BP, 218/100 mm Hg; HR, 110 beats/min; and RR, 3 breath/min. She has run out of her antihypertensive medication for the fourth time this year and only came to the hospital because of her breathing difficulties.
On examination, Mrs. K. is pale and clammy sitting upright in a chair. She has bibasilar crackles to her scapulae, and her heart rhythm is irregularly irregular. She has pitting edema bilaterally to her thighs, jugular venous pulsation to the earlobe, and bilateral infiltrates. An ECG shows a left ventricular ejection fraction of 78% with …show more content…
Even with the limits of Amiodarone, it is often used as the first line drug of choice for A-Fib and those that are hemodynamically unstable. Amiodarone is a vasodilator and can increase cardiac output. However, it will not significantly change the ejection fraction which is good since Mrs. K.’s is 78% (normal approximately 55-75%)
c. I did not see any treatments for her A-Fib. There is no mention of thombolytics or anti-coagulants. This should also be considered for treatment.
2. Based on her presentation, physical assessment and hemodynamic number, was Mrs. K. experiencing left- or right-sided failure, or both?
a. Both. Based on what is presented. She has JVD – an indication of right sided failure because the heart is unable to pump the massive amount of fluid coming from the body to the right side of the heart. There is too much fluid for the right ventricle to pump into the pulmonary arteries. And because of the A-fib, it is not being “pumped” efficiently.
b. She is experiencing left sided failure as shown by the increased PAP and the bibasilar crackles heard on auscultation. The fluid can’t get into the left side of the heart and is backing up into the lungs. Left-sided failure is also indicated by the reduced cardiac index. The heart is not able to get the fluid out to the body.
3. What role did atrial fibrillation play in Mrs. K.’s heart failure?
a. This may have been answered in another question, but the atria’s aren’t pumping. In layman’s
Click here to unlock this and over one million essaysGet Access
2. The defect in Caleb’s heart allows blood to mix between the two ventricular chambers. Due to this defect would you expect the blood to move from left-to-right ventricle or right-to-left ventricle during systole? Explain your answer based on blood pressure and resistance in the heart and great vessels. It goes left to right during systole. The difference is normally, oxygen-poor (blue) blood returns to the right atrium from the body, travels to the right ventricle, and then is pumped into the lungs where it receives oxygen. Oxygen-rich (red) blood returns to the left atrium from the lungs, passes into the left ventricle, and then is pumped out to the body through the aorta. But when an infant has ventricular septal defect it still allows oxygen-rich (red) blood to pass from the left ventricle, through the opening in the septum, and then mix with oxygen-poor (blue) blood in the right ventricle. (ROCHESTER.EDU) but instead when systole occurs the blood gets mixed because of the septum therefore heart needs to pump harder to ensure that enough blood with oxygen reaches the body.
PHYSICAL EXAM: Temperature 98.6, Blood pressure 140/90. Pulse 110. Respirations 26. Her lungs are clear, showing mild signs of distress. Heart sounds are normal, irregular rhythm and bradycardia
by Nurse J. After five minutes, the diazepam had no effect so Dr.T ordered two milligrams of hydromorphone IVP given at 4:15 in the afternoon. The patient received another two milligrams of hydromorphone IVP and five milligrams diazepam IVP at 4:20 p.m. because Dr.T was not satisfied with the patient’s level of sedation. When the patient appeared to be sedated at 4:25 in the afternoon, the reduction of his left hip took place. At 4:35 p.m., Mr. B’s BP is 110/62 and his oxygen saturation is 92%. The “conscious sedation” policy was not followed. He did not have supplemental oxygen and his ECG and RR were not monitored. Then, Mr.B’s oxygen saturation dropped to 85%. The LPN adjusted the alarm and repeated the BP reading. Nurse J and the LPN were very busy taking care of the other patients during this time. At 4:43 p.m., Mr. B was not breathing, had no pulse, BP is 58/30 and oxygen saturation is 79%. The stat code was called.
25) A 62 year-old woman comes to the ER with complaint of breathing difficulty and chest pain. Her blood pressure is 88/58. After the patient is placed on the cardiac monitor, the rhythm is as shown below. What is the best action that the nurse should take for the patient?
Similarly to how a problematic mitral valve can lead to left-sided heart failure, a faulty tricuspid valve may also do the same to the right side. Left-sided heart failure as a general rule of thumb inevitably leads to right-sided heart failure. Other causes of right ventricular failure include right ventricle infarction, massive pulmonary embolism, pulmonary hypertension, and chronic obstructive pulmonary disease or COPD for short.
She converses appropriately. Blood pressure 92/60 supine. Blood pressure decreased to 72/50 standing. Pulse is 90 and regular. Weight 113 pounds. She has a normal appearance of her face and does not have a masked appearance of her face. She has good strength throughout her face. She has good strength of her extremities. She has only minimal cogwheel rigidity at the left wrist, but no cogwheel rigidity at the right wrist. She has no tremor of her hands. She moves her extremities freely and with normal speed. She is able to rise on her own from a sitting to a standing position, only minimal bradykinesia of standing. She walks fairly freely and there is a normal cadence of her gait. She did not have dyskinetic movements of her extremities. She is able to walk, including turning without losing her balance. She does not shuffle her feet when walking. She does not have en bloc turning. She has good posture stability
Recommendations: 1. Discontinue the standing albuterol, and making it every 6 hours, as needed (prn). 2. STAT electrocardiogram (EKG) to rule out cardiac ideologies. The physician agreed with my recommendations and gave new orders to change the albuterol to as needed and ordered a STAT EKG.
Heart failure is the inability of the heart to efficiently pump blood to the rest of the body. In left-sided heart failure, it is the faulty left ventricle that is not pumping blood effectively due to anatomical abnormalities or secondary factors that decrease its functionality. The purpose of this research paper is to inform the reader of statistical data on the disease as well as risk factors, usual signs and symptoms, diagnostic procedures, treatment and nursing implications.
Radiographic features with heart failure will demonstrate changes in cardiac output and pulmonary venous pressure, evident in dilated pulmonary vessels, interstitial, pleural and alveolar fluid leakage, and increased systemic venous pressure with chronic disease (Cremers, Bradshaw & Herfkens, 2010). Based on the pathophysiological process present with Mrs. Smith, some of the following features might be noticeable: Redistributed pulmonary blood flow will be appreciated through an increased (normal 1-2 mm) artery-to-bronchus ratio at the hilar level in the upper and middle lobes; since gravity and positioning (supine versus erect and decubitus) will have an impact, comparison with serial or old films if existing will be helpful (Cremers et al.,
Cardiac: Regular rhythm without murmur, normal S1and S2. One plus edema to bilateral lower extremities. Capillary refills are presents and carotid bruits are absent.